CSN Login
Members Online: 15

Muscle cramps (Neuropathy)

medsec
Posts: 25
Joined: Jan 2011

I had 4 treatments of ABVD and 18 rounds of radiation in 2010. My feet and legs are cramping so bad at night I cant sleep, wondering if it is a result of the treaments or something new can anyone shed any light on this. My doctor gave me Elavil for the cramping, Elavil is a depression drug, I didnt know that until after I had gotten home. WHat does depression have to do with cramping. I was first dx: with Hodgking Lymphoma Stage 1A. Now they are saying people who had radiation with stage one are more likey to have other cancers than those who just had the chemo alone. They are not suggesting radation with stage one anymore the side effects do more harm than the benefits of having it do good. This came frome the Cancer Society , so I feel its accurate. If anyone is interested i reading it I will be glad to send you the web site. My email address is leigh0508@aol.com

Max Former Hodgkins Stage 3's picture
Max Former Hodg...
Posts: 1252
Joined: May 2012

Medsec,

Neuropathy almost always begins during active chemo treatment, not long afterward. It can last until the end of treatment, or for years thereafter. I had a severe case, and still have it pretty significantly today, three years later. It is mostly a numbness, not so much a cramp.

I was part of a neuropathy cream study. Interstingly enough, the cream had as its main ingredient an anti-depressant med, so there is some link. Neuropathy is a disease of the sheathing around the nerve endings in the digits (fingers and toes), so there is some neuro link there, which ties with antidepressants.

I would have my POTASSIUM checked. Low potassium will cause muscle pain and cramps or spasams, and is very easy to treat.

You are correct: Radiation is now recommended against with low bulk HL and abvd. But, your treatment was years ago. Worryng about some slight increase in risk will not help you in any way; it would more likely be harmful. Just realize that you most likely will have no side-effects, and hope for the best.

max

cathyp's picture
cathyp
Posts: 366
Joined: Dec 2009

I believe the radiation treatments you received in 2010 are far different than the standard rad tx 20+ years ago. Most of us LT HD survivors did not receive targeted rads and our vital organs were not shielded. Also, the amount of rads used , I think, was much higher back then. That's why you are aware that many of us LT survivors are dealing with many LT effects from treatment.

Hopefully you have someone on your medical team that is aware of the possible side effects from your treatments and is taking a proactive approach to your care.

Best wishes,
Cathy
HD 1989 - RADS
HD 1994 - ABVD
IDC - DBL MX

Max Former Hodgkins Stage 3's picture
Max Former Hodg...
Posts: 1252
Joined: May 2012

MedSec,

Obviously Cathy is correct: Some of the better cancer centers will have specialists who follow patients long-term regarding suspected future side-effects, and can discuss issues the future may hold. If you are fortunate enough to be involved with such a practice, group, or hospital, by all means voice your concerns to an expert.

Most people, especially in small practices or in remote areas, will have to drive the issue with their doctor, and he or she most likely will not specialize in after-effects. He very well might not even be conversant in the topic. The average visit with my oncologist today is quite prefunctory, in-and-out; they are too busy, or not highly interested in statistical likelihoods. This is less than ideal, of course, but it is what most people encounter. Actually, a visit to ANY type of doctor will ordinarily get a person only as much information as they insist upon, so INSIST UPON A LOT.

My family doc, for instance, got a report fom the doctor who diagnoses sleep disroders at a sleep clinic. I have severe sleep apnea, but the test also revealed RBD, or Rem Behavior Disorder. This is a situation in which the brain stem does not freeze the muscles during REM-level dreaming. It can result in a person throwing themselves on the floor, sleepwalking, or even hitting their spouse in deep sleep. But it is statistically linked, by over 50%, with future Parkinson's Disease. I asked my doc, who is Ivy Leauge trained at every level, agbout it, and he more or less treated the liklihood as voodoo, or pure speculation. It is NOT speculative, but well-established science, but he also added that "IF you get Parkinson's, there is nothing that can be done now to prevent or lessen it." He is correct about that, but other illnesses can be addresssed medically.

So, what you get in referernce to potential treatment-induced issues varies with three or so factors: Your geography, the type of group you get, or got, care from, how much you demand that the issue be addressed and, let's be honest, your insurance and monetary situation. I meet or speak with people all the time who are, or were, even denied the best anti-nausea medications due to INSURANCE COVERAGE. I know people who are denied life-saving neulasta WBC shots due to money. These are just ard truths that each patient must sort through individually.

max

po18guy
Posts: 246
Joined: Nov 2011

The novel therapy that I receive depletes my potassium, and they will not treat if it is too low. Thus, I have a tall glass of orange juice prior to treatment, and normally maintain supplements on hand. I have tried magnesium also, and it can have many benefits. Have a look: http://ods.od.nih.gov/factsheets/Magnesium-HealthProfessional/

Yet, everything in moderation - especially potassium, as your body has no way of depleting excess potassium, and it can become a toxic situation. Time to consult with doctor about a perhaps slightly more natural solution - or seek advice from a different doctor. I would check on any possible dependency issues with Elavil, as some medical professionals are not so concerned about that as we might be.

I sincerely doubt, for example, that an Elavil deficit is causing your cramping. Yet, within its limitations, it may provide relief. If there is a more natural solution, I would seek that first.

As an aside, the primary physician that I consulted with at the start of this journey gave me anti-anxiety meds and anti-biotics, thinking that I was suffering from anxiety and an infection. What I was suffering from was an aggressive T-Cell Lymphoma. I did not return to that doctor...

dixiegirl's picture
dixiegirl
Posts: 1043
Joined: Apr 2006

My onc had me on magnesium for mine. It took a few monthw for it to go away.
Good luck getting rid of it!

miss maggie
Posts: 929
Joined: Mar 2010

Hello

Don't forget the good old banana. Great for Potassium. I have one each day along with
yogurt in the morning.

I will have to check the site you posted about Magnesium. Thanks so much.

Positive energy and thoughts. Love Maggie

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2015 © Cancer Survivors Network